Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Mirtazapine and weight gain

(41 Posts)
Maisiethemorningsidecat Sun 11-Jul-10 16:43:56

I've been on these for a few months now - only 15mg - but omg the weight gain is really getting me down. I've put on at least half a stone (OK, nearer one stone), and for someone who's always weighed 8 stone I now have nothing that fits and am actually feeling low again because of the weight gain. I know I'm being very vain and shallow, but I'm 41 and beginning to feel very frumpy anyway, and although I'm still eating healthily it's still piling on.

Has anyone stopped taking it and reverted back to their normal weight?

MrsThisIsTheCadillacOfNailguns Mon 20-Sep-10 12:26:25

I'd like to think I can stay off them,but in reality,I'm not so sure.I had problems with depression in my teens,then no trouble at all until I lost a baby before having dd1,when I was 34.[was very complicated as we'd had fertility problems prior to this].After that I spiralled,due to being told that the fact we'd conceived at all was a miracle,and that our already slim chance of having a baby were now virtually nil.

Anyway,bloodymindedness is my middle namegrin I had dd1 and had very bad PND afterwards,and thinking about it,have not had a long period of time since then without depression/anxiety.In fact I was taking Fluoxetine [for all the good it did] when I became pregnant with dd2.I seem to manage for a few months,then get unwell again and it has been like this for 8 years now.

I suppose that if I had to take Insulin every day,I wouldn't feel bad about it,so why should I feel bad about anti-ds? If things start going badly I'll ask to go back on them again,weight or no weight.

Have you spoken to your Dr about taking Mirtazipine during pregnancy? It is hard isn't it?-a fine line between functioning well and possible affects on the baby.

I have to go back to work I'm afraid,I was half hoping that it would rain so that I wouldn't have to go.I'll pop back here later.

Oh dear you have been through such a lot. You must be such a strong person. Well done for persevering, and wonderful you have ended up with two DDs despite being told you may never have any children.

PND is hideous isn't it. Mine seemed to rumble on for ages too, and still have traces of it 3 years on, though I am so much better than I was.

You are so right re. the insulin thing. A friend of mine has epilepsy and took her epilepsy medication all through pregnancy.

I don't think there is such a stigma with other illnesses. This same friend said, when we were discussing the subject of medication during pregnancy, "yeah but you wouldn't want to take something if it wasn't, like, for a real illness" hmm

I did speak to the dr. about mirtazapine in pregnancy. She said she was going to go to the National tetrology service to try and get the most up-to-date info on the evidence. However, she has not got back to me and that was nearly 2 months ago. She did say it would take some time, so am hesitant to badger her. Just not assertive enough!

Been prescribed this today by a new gp. Not been warned about weight gain at all and as gaining weight is a big fear of mine that only comes into play when I'm anxious/depressed I don't think she made the right call. Perhaps if she had actually asked about my symptoms rather than just toting up the score on the depression form she would have discovered that.
so, not going to take the stuff.

OhYouBadBadKitten please give it a try? Your Dr. would not have given it if she didn't think you needed it.

As I said earlier on this thread I have been on it since June 09 and have not gained weight. It has by far and away been the most helpful of the (many) drugs I have tried in the past in terms of tacking depression / anxiety,.

MamaLeMay Fri 24-Sep-10 13:43:39

ohyoubadbadkitten, I'm feeling exactly the same as you! my GP changed me from fluorexine as it didn't help my anxiety and was making me REALLY sweat.... I googled about these and have been so worried by everyones reaction to them; weight gain and feeling 'zombied' the next day , that I've been too scared to even start them?! My youngest ds is nearly 4 months and I want to lose my pregnancy weight so it's shocked me that practically 9 out of 10 reviews I've read on the Internet have all said that they gained ALOT of weight....confused

I'm just really scared of making things worse. maybe in a week or so, when I've got less on I might try it for a week. perhaps. I'm not sure, this week I've turned into a dithery idiot who can't even decide which sandwich bag to use.

lilruthie Sat 02-Oct-10 16:56:53

hi there i was on it for 8mnths and yes hun i put loads of weight on n just couldn't function on them all i wanted to do was sleep n eat but good news is when i got taken off them n tried another AD i lost my weight very quickly so speaking from my experience hun yes you should lose the weight pretty quickly if you have to stop taking them for any reason.

Beckyb0027 Thu 20-Jun-13 08:12:53

Hi just seen this thread. I have been on Mirtazapine for about a year and started on 15mg before going up to 45mg. I am now weaning off them and am down to 7.5mg. They did the truck for me in terms of helping with the depression, that coupled with a fantastic counsellor!!
I have however gained over a stone and the appetite is ridiculous. My GP told me that the lower doses are worse than the higher doses in terms of side effects and he is right, I am still gaining weight!

I just hope that once I come off them completely the weight will start to come off again. Some of your comments have given me some hope that it will. Mind you I think I would rather be overweight and feel happy than be in the rotten place I was in last year.

Orchidlady Thu 18-Jul-13 09:55:25

Just stumbled across this thread, my DP in 30mg for past year and put on loads of weight, he has always been slim so very new to him and making him very unhappy, now depressed about being over weight. He "forgot" to take them for a week and what a massive difference, he has slipped right back, so obviously needs his pills. sad

Ragusa Fri 19-Jul-13 21:18:41

Orchidlady, sorry your DP is struggling but just to say he may not have 'slipped back', he may have had withdrawal symptoms. Meds like Mirtazapine need to be tapered off slowly to avoid rebound anxiety and depression. If he is cheesed off with weight gain, he can tell the GP and maybe could try something else.

PoodleFlavouredFreddos Fri 19-Jul-13 23:55:44

oh please please no.
I have been on 15 mg of mitazipne for two weeks.
I have an eating disorder and I can't gain weight, I can't. My cpn told me it was 'unlikely' but reading this thread i'm going to ask about other options. I am on other anti psychotic medications that has caused weight gain in the past & i really can't do that again.

how quickly does the weight gain start?

PoodleFlavouredFreddos Fri 19-Jul-13 23:59:42

if i don't take my dose tomorrow will i suffer any withdrawal? I have only been on 15 mg fortwo weeks, but I can;t call my cpn until tuesday & what if it makes me gain weight over that period?

Ragusa Sat 20-Jul-13 13:25:00

poodle what?!? Mirtazapine is notorious for causing weight gain. Like you say, it even says it on the PIL.

Please don't just stop taking it all of a sudden though. Is there no-one you can see on Monday. I think you are unlikely to put on weight between now and Tuesday so don't panic.

Funnyfishface Sun 21-Jul-13 00:31:11

Hi all.

I am on citalopram for anxiety. Started October 2012 and have gained 10lbs. From 8stone 8 to 9 stone 4. I am on a calorie counting diet which is getting me down. It's all around my middle.

The go says weight gain is not a side effect but I have never had a weight problem and this makes me very miserable. It's making me want to stop them. I'm only on 10 mg

DiaryOfAWimpyMum Sun 21-Jul-13 10:57:34

Poodle please stop panicking Mitrazipine do not make you fat upon sight of them, they give you more of an appetite and if you eat the wrong food, yes you will put on weight.

I have been on them 3 times, 1st time I went from and 8 up to a 14/16, I lost the weight after a few months after being unwell with a horrid stomach bug.

I needed to go back on them January last year for sleep so did so and bought in only healthy foods and walked the dog 3 times per day and only gained 3lbs, .

The final time was in November last year to a few months ago and I gained weight but was very conscious that I was eating total crap and wasn't moving much either (ie walking dog or any exercise).

If you have an eating disorder this is why you may have been given them, they help with anorexia etc.

Usually if you are depressed you may not eat, these give you an appetite but if you eat well (healthy) you need not put on weight.

Chrisstubbs26 Mon 24-Feb-14 09:36:43

Hi, I've been reading this thread, I started taking this AD two weeks ago I also started at my local gym, I have not lost any weight, does anyone know if this will wear off as due to my depression(grief over losing my mum) I was eating anything and everything, I have now stopped eating rubbish but the weight is not budging, I'm hoping this isn't the case as the AD seems to be working please give me good news :-)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now